top of page

Antibiotics and Fillers? Do they mix? By Nurse Harriet


First and foremost there is always a reason we are on antibiotics, but it is always due to our body being unwell!


There are many side effects of taking antibiotics themselves.. It will depend on what antibiotic you are taking and why you are taking them, what area of the body they are trying to tackle and the type of infection you have.


The most common side effects can affect the gastrointestinal tract and can cause upset stomach. This can include diarrhoea, vomiting, nausea, stomach pains or cramps or trapped wind. This are all undesirable side effects but can be managed effectively.

Macrolide antibiotics, cephalosporins, penicillin’s, and fluoroquinolones may cause more stomach upset than other antibiotics.

Diarrhoea is one of the very common and unpleasant side effects of antibiotics. Diarrhoea can cause other complications such as dehydration and electrolyte in-balance. This can continue, even weeks after finishing the antibiotics. It is so important to look after yourself whilst on antibiotics to avoid any further symptoms or complications.


Some antibiotics such as tetracycline, can cause photosensitivity. This means that the light can seem brighter in your eyes and eyes become more sensitive to light. You may experience slight pain or discomfort. You may find yourself avoiding light but may not connect it to the antibiotic you are taking. It may be that you put yourself in a darkened room or in bed and put this down to being unwell or under the weather but in fact it is a common side effect. Fevers can be a cause of the infection inside of your body but taking antibiotics can also be a cause too. It cannot always be determined what is causing the fever but can be managed in the same way. Having a fever, or a temperature can make you feel quite unwell. However, having a fever is the bodies natural was of trying to fight the infection.


The hypothalamus, which is located within the brain, is a powerhouse in the brain and acts as the bodies smart control coordination centre that likes to keep the body in a stable state, called homeostasis. One function of the hypothalamus is to maintain the bodies internal temperature.

If the temperature is above the stable state, it will tell the body to sweat. If it receives the signal that the temperature is too cold, the body will shiver. This is one of the bodies standard defence mechanisms, against what it senses as a threat, which could be a health threat, be it illnesses, infections, malignancies, or trauma.

Some symptoms you may experience when you have a fever can include feeling hot and sweaty, shivering or chills, aches and pains, weakness, fatigue, and symptoms of the cause of the fever.


So….


Now that we have seen the effects of antibiotics, let talk about the side effects of having dermal filler……………..


Minor Side effects can be expected following a dermal filler appointment. These can include inflammatory responses to needle puncture wounds. The most common side effects can include bruising, swelling, redness, tenderness, bleeding, and minor pain in the area of filler placement.


If these symptoms occur, they are using are mild and go away within a few hours, or few days maximum.


We provide after care guidelines that we advise post dermal filler to reduce any unwanted effects or complications. Prior to having treatment, your suitability would have been assessed. A full consultation regarding medication would determine if the treatment were right for you and any higher risks associated. If you are taking blood thinning medications, extra care should be taken. You will be advised not to wax, bleach the area for injection at least 2 days prior. No alcohol or vigorous exercise 48 hours prior or after filler. This can include prescription blood thinning medication as well as, NSAIDS and supplements. Over the counter supplements or NSAIDS should be avoided 2 weeks prior to treatment, however prescription medication should not be stopped abruptly or without seeking medical advice.


With any treatment, it is never completely risk free and there is always the possibility of rare or moderate side effects.


Therefore, we have 9 registered nurses at La Ross, who are experienced in dealing with complications and emergencies. It is so important to have aesthetic treatments done by a practitioner that understands the different levels of complications, and can determine what is an immune response, infection, or normal post procedural swelling.


Side effects such as allergic reactions and infections are considered less common. But when they do occur, they can become severe if they are not treated promptly. Unfortunately, these symptoms are near identical to the typical mild side effects we’ve mentioned above.


As the body naturally produces hyaluronic acid (HA), this substance rarely causes severe side effects or allergic reactions. However, people who have a history of severe allergic reactions, such as anaphylaxis or reaction to topical HA skin products, should be cautious when using hyaluronic acid fillers. Or too numbing agents.


Allergic reactions can be classified as acute or delayed, depending on the time of onset. First, hypersensitivity reactions occur within minutes or hours after injections due to an overreaction of the immune system to the filler. These are characterised by itching, skin rash and swelling.


The most severe allergic reaction is anaphylactic shock which is a medical emergency and requires immediate treatment. On the other hand, delayed reactions typically occur 48–72 hours after injection. That said, in some rare instances, they may start several weeks post-treatment. This reaction occurs when the body marks the filler as a foreign body and tries to get rid of it. We treat these allergic reactions with hyaluronidase to dissolve the remaining product and stop the body’s response.Hyaluronidase is a potent enzyme that comes with its own risks, including allergic reaction.


Right….  Now we are aware of the side effects on the body of being unwell, the effects of antibiotic, the down time and recovering from dermal filler……..

 

Would you have your filler whilst you were unwell???

 

With all the symptoms discussed above, while your body is trying to a fight an infection and keep your body in a stable state, would you then add something that requires your body to work to heal or perhaps you still have the infection? Why would be potentially add to that.


If a patient attended the clinic taking or have just completed any form of antibiotics, it is policy to wait until they have finished and potentially a little longer to make sure the infection has resolved and the patient is fit and well!


Every treatment has to be completed in the best interest of that patients health and well-being and never putting health at risk. As nurses patient care is and will always be our priority!


Thanks for reading my first blog!


Harriet x

6,983 views0 comments
bottom of page